Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 14, 2021, 3:15 PM MDT for El Paso County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 3:15 PM MDT (21:15 UTC)
- Expired
- May 14, 2021, 3:30 PM MDT
- In force
- 15 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 49 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419
WWUS85 KPUB 142115
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Fri May 14 2021
COZ084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
330 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 32 miles east of Colorado Springs, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3894 10406 3879 10405 3886 10427 3892 10430
3897 10428
TIME...MOT...LOC 2115Z 284DEG 24KT 3892 10422
$$
CohenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 14, 12:08 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 14, 12:08 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1208 PM MDT Fri May 14 2021 .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Fri May 14 2021 ...Strong to severe thunderstorms possible this afternoon... Currently...quiet conditions are currently spread across southern Colorado this morning with high pressure over Utah and broad westerly flow across the region. Satellite imagery shows a few mid to high level clouds moving across the area. Temperatures are quite mild, with mid 40s to mid 50s. Winds are generally light. Today...there will be a couple of concerns for today, near critical fire weather conditions for the Continental Divide and San Luis Valley, and the severe weather potential from the Palmer Divide, southeast towards Baca County. Once again, gusty west winds will prevail along the Continental Divide, into the San Luis Valley. Wind gusts 25 to 30 mph are expected this afternoon with humidity values falling to around 10 percent. These conditions are expected this afternoon into the evening hours. Extreme caution is advised with any outdoor burning. Now for the severe thunderstorm potential. There are two areas of concern for today. One from the Palmer Divide, southeast over Kiowa County; and the second over Baca and Prowers Counties. A weak embedded vort max in the westerly flow aloft will track eastward through this afternoon across northern Colorado. This will force a lee cyclone to develop across the Plains by late morning to early afternoon. Low level flow will shift southeast from the Palmer Divide to Baca County, with moisture pooling northeast of this line. Modest instability with MLCAPE values around 500 j/kg are expected over the Palmer Divide. Expect a few cells to initiate over northern El Paso County by early afternoon, and track east southeast towards Kiowa County this evening. The main threat for the Palmer Divide region will be gusty outflow winds in excess of 60 mph. The modest CAPE and 0-6km shear of around 30 to 35 kts may support a few cells capable of producing hail near 1 inch in diameter. As cells track east southeast, the environment will become better suited for large hail. A few strong to severe cells will also be possible later this afternoon over Prowers and Baca County. Better low level moisture and higher instability will promote higher potential for large hail in addition to gusty outflow winds. People east of a Colorado Springs to Kim line should monitor weather conditions this afternoon for the possibility of severe weather. Temperatures today will continue to warm, with mid 70s to low 80s across the Plains. The San Luis Valley will see highs in the lower 70s. Tonight...expect thunderstorm activity to track eastward across the far Eastern Plains this evening, exiting into Kansas by 9 PM. At the surface, westward progressing outflow will shift winds easterly, advecting low level moisture back west towards the mountains. Model guidance suggests dewpoints rising into the lower to mid 50s. The easterly low level flow and pooled moisture will set the stage for potential severe weather on Saturday. This will also help keep overnight lows on the warmer side, with upper 40s to lower 50 across the Plains. Mozley .LONG TERM...(Saturday through Thursday) Issued at 341 AM MDT Fri May 14 2021 Saturday...The main influence over the area for Saturday will be small disturbances present within the upper-level ridge moving over the region, assisting in increasing synoptic lift. At the surface, flow will turn easterly while a weak lee cyclone is expected to form off of the Rockies. Along with this flow, higher dewpoint air, likely into the 40s at least, will be advected into the region. Given these factors, thunderstorm development is expected to begin over the mountains and Palmer Divide early Saturday afternoon, before moving east. Severe parameters are looking good, based off latest model runs, with over 1500 J/kg of CAPE over most of the I-25 corridor area, increased moisture, and 30-40 kts of bulk shear. Storms are likely to become organized enough to be severe during the later afternoon hours as they move eastwards off of the mountains and into a better dynamic environment. Given the large CAPE values and moisture content, hail will be the primary concern associated with these storms, followed by the potential for severe wind gusts. Sunday...The upper-level flow will persist with the same pattern into Sunday, while easterly flow will continue to bring in additional moisture at the surface. Orographic lift will once again be the main mechanism in convective initiation. With moisture still in place and CAPE between 1100-1300 J/kg during Sunday afternoon, strong to severe storms are still expected as models continue to show consistency between runs. Given the added moisture, heavy rain showers will be possible as well over the mountains, so will have to keep one eye trained on the burn scars for any flash-flooding concerns. Monday-Thursday...Long-term models are still in decent agreement on bringing the next major upper-low into the area starting Monday morning from the west. Model trends are fairly consistent on the timing and behavior of the system, with the closed low moving through the area Monday-Tuesday, followed by another upper-trough digging through the area during the middle of next week. With moist, easterly surface flow still expected and plenty of synoptic-scale lift influencing the region, periods of moderate to heavy stratiform rain as well as thunderstorms seem likely for next week. While the added moisture will be a boon to drier areas, the added precipitation will potentially pose a flood risk, especially over the burn scars, so the trends will have to be monitored going forwards. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1202 PM MDT Fri May 14 2021 VFR conditions anticipated across much of the forecast area over the next 24 hrs. There is a chance for thunderstorm activity this aftn and early eve, beginning at around 20z and lasting through 03z. Main threat areas will be the Palmer Divide and to the southeast across the far eastern plains, which would affect KCOS with gusty erratic winds and potential vsby/cig reductions. KPUB will likely only experience N-NE outflow. KALS - VFR conditions next 24 hours. Gusty west winds to 25 kts possible 20-02z. KCOS - VFR conditions likely next 24 hours. Gusty north winds to 25 kts possible 23-03z. KPUB - VFR conditions next 24 hours. Gusty northeast winds to 25 kts possible 00-04z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...GARBEROGLIO AVIATION...MOORE
Hazardous weather outlook, May 14, 1:59 PM MDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 159 PM MDT Fri May 14 2021 COZ058>089-093>099-150900- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 159 PM MDT Fri May 14 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions are expected over Saguache County into the San Luis Valley due to gusty winds and low humidity values. Scattered strong to severe thunderstorms are forecast east of a line stretching from Colorado Springs to Kim. Initial storms over the Palmer Divide will see primarily a wind risk. As storms move east into a more favorable environment, large hail will also be a storm risk. Storms over the Palmer Divide will spread east southeast, and further storm development is expected by 3 PM over Prowers and Baca Counties. Winds could gust in excess of 60 mph, and hail up to 2 inches in diameter may be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms will also be possible Saturday and Sunday, with primary risks being large hail, damaging winds and locally heavy rainfall. Additionally, a brief tornado on Saturday cannot be ruled out. On Sunday, heavy rain will be more of a concern over the southeast mountains and plains, with burn scar flash flooding will be a primary risk. Scattered to numerous showers and thunderstorms will spread across southern Colorado for Monday and Tuesday. Locally heavy rainfall, small hail and gusty outflow winds will be possible both days with some light snow accumulations possible above 10000 feet. Burn scar flash flooding will be elevated these days. Afternoon and evening showers and thunderstorms will be possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening east of a line stretching from Colorado Springs to Kim. 27/23
In the hours before
Special weather statement, May 14, 2:36 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
236 PM MDT Fri May 14 2021
COZ074-088-142115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
236 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...
At 235 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hoehne to 10 miles north of Sugarite
Canyon State Park. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Trinidad, Model and Hoehne.
LAT...LON 3703 10444 3714 10452 3729 10454 3740 10405
3700 10405
TIME...MOT...LOC 2035Z 277DEG 17KT 3725 10447 3711 10433
CohenSpecial weather statement, May 14, 2:39 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 239 PM MDT Fri May 14 2021 COZ084-142115- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 239 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 315 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near Peyton, or 20 miles northeast of Colorado Springs, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Calhan and Peyton. LAT...LON 3899 10462 3908 10462 3912 10426 3893 10427 TIME...MOT...LOC 2039Z 272DEG 27KT 3904 10455 Cohen
Special weather statement, May 14, 3:05 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT Fri May 14 2021
COZ084-142130-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
305 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Calhan, or 31 miles northeast of Colorado Springs, moving east at 30
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Calhan and Ramah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3890 10406 3890 10413 3898 10441 3911 10441
3913 10414 3913 10405
TIME...MOT...LOC 2105Z 268DEG 27KT 3903 10430
CSS/COHENSpecial weather statement, May 14, 3:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT Fri May 14 2021
COZ084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
315 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
330 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yoder, or 32 miles east of Colorado Springs, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3894 10406 3879 10405 3886 10427 3892 10430
3897 10428
TIME...MOT...LOC 2115Z 284DEG 24KT 3892 10422
CohenThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:36 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| May 14, 2:39 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| May 14, 3:05 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| May 14, 3:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| May 14, 3:59 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| May 14, 4:16 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| May 14, 4:32 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| May 14, 4:41 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| May 14, 4:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Prowers | 59 min |
| May 14, 4:47 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 58 min |
| May 14, 5:20 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| May 14, 5:47 PM MDT | Special Weather Statement | PUB | Bent | 43 min |
| May 14, 5:51 PM MDT | Special Weather Statement | PUB | Crowley | 24 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.